|Year : 2021 | Volume
| Issue : 2 | Page : 171-173
Oxcarbazepine-induced Steven–Johnson syndrome
Ganga Raju Godasi1, Raj Kiran Donthu2, Raja Rama Maohara Sai Godasi3
1 Associate Professor, Department of Psychiatry, Konaseema Institute of Medical Sciences and Research Foundation, Amalapuram, Andhra Pradesh, India
2 Assistant Professor, Department of Psychiatry, Konaseema Institute of Medical Sciences and Research Foundation, Amalapuram, Andhra Pradesh, India
3 Resident in Neurology, State University of New York, Syracuse, New York, USA
|Date of Submission||29-Oct-2020|
|Date of Acceptance||30-Dec-2020|
|Date of Web Publication||03-Mar-2021|
Dr. Raj Kiran Donthu
Department of Psychiatry, Konaseema Institute of Medical Sciences and Research Foundation, Amalapuram, Andhra Pradesh
Source of Support: None, Conflict of Interest: None
Carbamazepine has been well documented to be associated with Steven–Johnson Syndrome (SJS). The newer anti-epileptic oxcarbazepine has not been demonstrated to be associated with this rare side effect except in some case reports. We present a case of SJS caused due to use of oxcarbazepine in a patient of schizophrenia.
Keywords: idiosyncratic drug reaction, oxcarbazepine, Steven–Johnson syndrome
|How to cite this article:|
Godasi GR, Donthu RK, Godasi RR. Oxcarbazepine-induced Steven–Johnson syndrome. Arch Ment Health 2021;22:171-3
| Introduction|| |
Steven–Johnson Syndrome (SJS) comprises of extensive erythema multiforme of trunk and mucus membranes, accompanied by fever, malaise, myalgia, and arthralgia. Various drugs are implicated in causation of SJS, most common being sulfonamides, tetracyclines and penicillin derivatives. Among anti-convulsants, carbamazepine has been commonly implicated in SJS. The reported frequency of serious drug hypersensitivity reaction from 1/1,000 to 1/10,000 new exposures to drug. SJS has a mortality of 5%, common cause being acute respiratory distress syndrome and multiple organ failure.
Oxcarbazepine is a pro drug, which is converted to 10-hydroxy derivative licarbazepine. It is an anti-convulsant with mechanism of action similar to carbamazepine, that is, binding to Voltage Sensitive Sodium Channels. It differs from carbamazepine by having less sedation, less bone marrow suppression and few CYP 3A4 interactions making it a more tolerable agent.
Antipsychotics are the main stay of treatment in schizophrenia and mood stabilizers only act as adjunctive medications. Lithium and other mood stabilizers are commonly used in agitated, overactive patients or those with affective symptoms. Oxcarbazepine is one of the mood stabilizer along with carbamazepine, which is shown to have effect in reducing the irritability in schizophrenia.
| Case Report|| |
A 35-year-old married female was brought to psychiatry out patient with complaints of talking to self, suspiciousness, irritability, and anger outbursts since 2 weeks. The patient was a known case of schizophrenia for 2 years and on continuous treatment with olanzapine 2.5 mg per day but had not followed up for long time. During the current presentation, the olanzapine dose was increased and oxcarbazepine was added at the dose of 150 mg per day for irritability and anger outbursts. She was asked to follow-up after a week for reevaluation of symptoms. After 4 days of stating treatment, the patient started having itching over both the forearms for which local coconut oil was applied. On 5th day, the patient started having small papules which increased in size to form vesicles. The lesions started progressing to involve both upper limbs and lower limbs. On 6th day, the vesicles have appeared all over the body and the patient was having difficulty to take solid foods. On 7th day, the patient was brought for follow-up of psychiatric complaints and also for skin lesions along with onset of fever. There is no history of any other medication taken along with the prescribed treatment. No past history of any skin lesions with the previous use of medications. No family history of similar type of lesions.
On examination, there were vesiculobullous lesions all over the body with clear fluid oozing from them along with the involvement of oral cavity and conjunctiva, causing the patient to have difficulty in taking oral fluids initially and then solid food as well.
Based on the history and examination, a differential diagnosis of SJS and Drug reaction with Eosinophilia and Systemic Symptoms (DRESS) was considered. Since the patient was already on olanzapine before the onset of skin lesions, oxcarbazepine was suspected to have caused the symptoms and hence discontinued, but olanzapine was continued. The patient's blood was sent for complete blood picture, liver function tests, and renal function tests. All the investigation came out to be within normal range.
A dermatologist opinion was obtained who after ruling out organomegaly by doing abdominal ultra sonography, confirmed the diagnosis of SJS and the patient was started on steroids, parenteral fluids and prophylactic antibiotics. Olanzapine was continued along at 10 mg per day. The patient improved over a period of 3 weeks. The lesions disappeared and no new lesions appeared. She was able to restart taking oral fluids and slowly solid food was started. Steroids were continued for 1 week after the improvement and tapered over a period of 2 weeks.
The patient was scored on Noranjo's adverse drug reaction scale, which scored “6,” linked to probable cause of SJS due to the use of oxcarbazepine.
| Discussion|| |
SJS has been documented with the use of carbamazepine, the newer drug oxcarbazepine has not been demonstrated to be associated with the deadly disease. Currently, there are only few case reports describing the SJS due to the use of oxcarbazepine. DRESS is also a major complication associated with the use of anticonvulsants, it usually presents with lymphadenopathy, eosinophilia, leukocytosis, hepatomegaly, and elevated liver enzymes. Multiple diagnostic criteria were developed to diagnose and manage DRESS. On applying Registry of Severe Cutaneous Adverse Reaction (RegiSCAR) criteria, we got score of “1” which indicates “no case.” Hence, we did not consider the diagnosis of DRESS syndrome.
Our patient is a known case of schizophrenia since 10 years and previously treated with various combinations of antipsychotics. She was taking olanzapine 2.5 mg per day from her last prescription. The dose of antipsychotic was probably not enough to control the symptoms, which had led to relapse of symptoms. Based on the clinical judgment, the dose of olanzapine was increased initially to 5 mg per day and then finally to 10 mg per day. Oxcarbazepine was added as adjunctive drug. Olanzapine acted as primary drug for control of schizophrenia and oxcarbazepine to reduce the irritability.
Since the patient was already on olanzapine before starting oxcarbazepine, we did not consider olanzapine as the causative agent. Hence, olanzapine was continued and during the treatment for SJS the dose was even increased from 5 to 10 mg per day. The symptoms of schizophrenia decreased even while being treated for SJS. Oxcarbazepine was the only additional drug added hence it was considered as the causative agent, it was also proved by the improvement of SJS with conservative management.
| Conclusion|| |
The evidence for SJS with the use of oxcarbazepine is increasing. Till now as per our knowledge, there are seven cases were reported. Recently, a study done in Asian population (Chinese and Thai) showed a significant association of HLA with SJS with the use of oxcarbazepine.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Breathnach SM. Erythema multiforme, Steven Johnsons syndroem and toxic epidermal necrolysis. In: Rook's Textbook of Dermatology. Ch. 76., 8th
ed. United Kingdom: Wiley Blackwell; 2010. p. 4114.
Tennis P, Stern RS. Risk of serious cutaneous disorders after initiation of use of phenytoin, carbamazepine, or sodium valproate: A record linkage study. Neurology 1997;49:542-6.
Stahl SM, editor. Mood stabilizers. In: Stahl's Essential Psychopharmacology; Neuroscientific Basis and Practical Applications. Ch. 8., 4th
ed. United Kingdom: Cambridge University Press; 2103. p. 377-9.
Grover S, Chakrabarti S, Kulhara P, Avasthi A. Clinical practice guidelines for management of schizophrenia. Indian J Psychiatry 2017;59:S19-33.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al
. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
Choudhary S, McLeod M, Torchia D, Romanelli P. Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome. J Clin Aesthet Dermatol 2013;6:31-7.
Pannu AK, Saroch A. Diagnostic criteria for drug rash and eosinophilia with systemic symptoms. J Family Med Prim Care 2017;6:693-4.
] [Full text]
Chen CB, Hsiao YH, Wu T, Hsih MS, Tassaneeyakul W, Jorns TP, et al
. Risk and association of HLA with oxcarbazepine-induced cutaneous adverse reactions in Asians. Neurology 2017;88:78-86.